Alabama, 2016Damaging Wind in Alabama, September 11, 2016
September 11, 2016 · NWS BMX · 1 event in 1 county or zone
A quasi-stationary cold front was positioned just north of the I-85 corridor. Scattered thunderstorms developed along the front during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quasi-stationary cold front was positioned just north of the I-85 corridor. Scattered thunderstorms developed along the front during the afternoon. One of the storms produced a microburst over Elmore County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 11, 2:45 PM CST, 3 minutes earlier.
Area forecast discussion, Sep 11, 2:45 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
345 PM CDT SUN SEP 11 2016
.SHORT TERM...
Tonight through Monday Night.
A quasi-stationary front was located from near Demopolis, to near
Clanton, to near Wadley this afternoon. The front is expected to
move very little through the overnight hours. The latest RAP
analysis indicates an unstable atmosphere in the vicinity of the
front. The various Cape measurements depict 2000-3000 values, DCape
values in the 800 neighborhood, decent low level lapse rates,
limited mid level lapse rates, and virtually no shear or winds
aloft. This will make storm motion rather slow and mergers and
outflows important. Some locations may receive up to two inches of
rain and some gusty winds. Small hail is also possible in the
strongest storms. The northward progression of storms will be
governed by outflows from the southern convection. Currently, the
rain chances have a very high gradient north to south due to this
uncertainty and position of the front. The storms will continue into
into the evening hours and a generally decrease by midnight.
On Monday, there will be some upper level energy moving west to east
into the area and additionally some weak wave moves northward into
the southeast areas. Currently have 50-55 pops advertised with the
uncertainty based on the convection today and how the airmass
recovers. If it does recover sufficiently, pops will need to be
raised tomorrow for the southern half of of the area. Once again,
some gusty winds, hail and locally heavy rain will be possible.
75
.LONG TERM...
Tuesday through Saturday.
General upper level ridging will be in place across the region
thru the remainder of the week. Wind shear is expected to remain
non-existent under the ridge and there doesn't appear to be any
significant forcing mechanisms. However, models continue to
indicate elevated moisture levels, generally PW values at or above
1.6 inches. This should be sufficient for some mainly diurnally
driven isolated to scattered convection each day thru the end of
the work. Did not make any major changes to rain chances. Temps
will be slightly above normal, highs in the upper 80s and low 90s
and lows in the upper 60s and low 70s.
Deeper southerly/southwesterly flow returns by the weekend as the
upper ridge shifts eastward and a trough deepens across the
central CONUS. In response, rain chances will be on the rise.
Models also try to push a front toward the Tennessee Valley in
the extended, but unfortunately, doesn't look like it will have
enough support to push through. We'll just have to keep waiting
for that first true taste of fall.
19
&&
.AVIATION...
18Z TAF Discussion.
Generally a VFR forecast this period with a few wrinkles. Showers
and thunderstorms were developing along and south of a nearly
stationary front this afternoon. It appears that MGM/TOI will be
impacted the most. Therefore, kept the mention of VCTS and Tempo
TS for both of these sites this afternoon. Brief heavy rain and
gusty winds are possible with the convection. Any ceilings should
remain VFR for the terminals into this evening. Did not mention
any lower ceilings overnight and into Monday but think there will
be some clouds/ceilings around 4k.
75
&&
.FIRE WEATHER...
Shower and storm development will continue along/south of a
frontal boundary this afternoon/evening, impacting the
southeastern half of Central Alabama. Isolated to scattered rain
chances, mainly diurnally driven, continue through the week as
moisture remains high. No fire weather concerns are anticipated at
this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 65 89 68 89 69 / 10 20 10 30 10
Anniston 68 89 69 88 70 / 20 40 20 30 20
Birmingham 69 91 71 90 72 / 10 20 20 30 10
Tuscaloosa 68 91 71 92 72 / 10 30 20 30 10
Calera 69 91 70 90 71 / 20 40 20 30 20
Auburn 72 88 70 88 71 / 30 50 20 30 20
Montgomery 73 93 71 92 73 / 30 50 20 30 20
Troy 70 91 70 89 70 / 40 50 20 30 20
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Sep 11, 3:54 AM CST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
454 AM CDT SUN SEP 11 2016
ALZ011>015-017>050-121300-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
454 AM CDT SUN SEP 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...OUTLOOK THROUGH TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
08
In the hours before
Special weather statement, Sep 11, 2:32 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
332 PM CDT SUN SEP 11 2016
ALZ030-112100-
SUMTER AL-
332 PM CDT SUN SEP 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SUMTER COUNTY UNTIL
400 PM CDT...
AT 330 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM COATOPA TO NEAR KINTERBISH. MOVEMENT WAS NORTH
AT 5 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
YORK...CUBA...COATOPA...KINTERBISH...DUG HILL...LILITA...BELLAMY...
WARD...I 20 WELCOME CENTER AT CUBA...
WHITFIELD AND OLD MALLARD AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3248 8840 3261 8807 3259 8806 3260 8804
3246 8798 3243 8804 3240 8805 3237 8804
3236 8805 3231 8820 3231 8842
TIME...MOT...LOC 2030Z 182DEG 6KT 3248 8808 3230 8835
JHSpecial weather statement, Sep 11, 2:36 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
336 PM CDT SUN SEP 11 2016
ALZ028-112100-
CLAY AL-
336 PM CDT SUN SEP 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAY COUNTY UNTIL
400 PM CDT...
AT 336 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ASHLAND...MOVING WEST AT 5 MPH.
PEA SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LINEVILLE...ASHLAND AND BARFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3340 8572 3325 8568 3320 8588 3343 8592
TIME...MOT...LOC 2036Z 071DEG 6KT 3328 8581
JH
Local storm report, Sep 11, 2:38 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
338 PM CDT SUN SEP 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL LINEVILLE 33.31N 85.75W
09/11/2016 U0.25 INCH CLAY AL EMERGENCY MNGR
.
&&
NWS BIRMINGHAM AL
IRIS SYSTEMSpecial weather statement, Sep 11, 2:40 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
340 PM CDT SUN SEP 11 2016
ALZ025-034>036-112115-
CHILTON AL-BIBB AL-COOSA AL-SHELBY AL-
340 PM CDT SUN SEP 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHILTON...SOUTHEASTERN
SHELBY...SOUTHEASTERN BIBB AND NORTHWESTERN COOSA COUNTIES UNTIL 415
PM CDT...
AT 339 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR LAY LAKE TO NEAR CHILTON COUNTY MOTOR
SPORTS PARK. THESE STORMS WERE NEARLY STATIONARY.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CALERA...CLANTON...JEMISON...THORSBY...MAPLESVILLE...
CHILTON COUNTY MOTOR SPORTS PARK...BRIERFIELD IRONWORKS PARK...
ASHBY...LAY LAKE...MARBLE VALLEY...MITCHELL LAKE...LAY LAKE DAM...
MORIAH...GAP OF THE MOUNTAIN...LAWLEY...SHELBY...RANDOLPH...
ISABELLA...CAMPBELL AND LOMAX.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3317 8649 3315 8648 3313 8646 3310 8649
3310 8643 3293 8634 3276 8687 3300 8710
TIME...MOT...LOC 2039Z 248DEG 2KT 3303 8656 3291 8688
JHLocal storm report, Sep 11, 2:42 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
342 PM CDT SUN SEP 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 1 S YATES DAM 32.56N 85.89W
09/11/2016 U0.25 INCH ELMORE AL BROADCAST MEDIA
REPORTED NEAR TALLASSEE. TIME ESTIMATED FROM
RADAR.
&&
TGSpecial weather statement, Sep 11, 2:43 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
343 PM CDT SUN SEP 11 2016
ALZ047-112115-
LEE AL-
343 PM CDT SUN SEP 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LEE COUNTY UNTIL
415 PM CDT...
AT 342 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER BEAUREGARD...OR 9 MILES SOUTH OF OPELIKA...MOVING SOUTHWEST AT
10 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
AUBURN...OPELIKA...BEAUREGARD...GRIFFEN MILL...
CHEWACLA STATE PARK AND MARVYN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3252 8516 3247 8527 3247 8533 3244 8533
3241 8539 3241 8543 3250 8544 3250 8549
3255 8553 3263 8524
TIME...MOT...LOC 2042Z 066DEG 11KT 3252 8533
JHThunderstorm Wind, Elmore
- When
- September 11, 2:48 PM CST to 2:49 PM CST
- Where
- Elmore County, 4.29 mi NW of Ware
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Public
- Coordinates
- 32.490, -86.106
A microburst produced widespread tree and power line damage along Jackson Road. Dozens of trees were uprooted and snapped with at least 10 power poles damaged. A resident in the neighborhood measured 58 knots with a Davis Instrument Wind Sensor.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Massachusetts, September 11, 20161 injured · $349,000 · 50 kt wind · 45 events
- Damaging Winds and Lightning Strike in Vermont, September 11, 2016$170,000 · 55 kt wind · 12 events
- Damaging Winds in New Hampshire, September 11, 201650 kt wind · 28 events
- Damaging Winds in Maine, September 11, 201650 kt wind · 13 events
- Hail and Damaging Winds in Georgia, September 11, 2016$15,000 · 50 kt wind · 3 events
- Damaging Winds in Georgia, September 11 to 12, 2016$14,000 · 50 kt wind · 2 events
- Damaging Winds in New York, September 11, 201674 kt wind · 8 events
- Damaging Winds in Massachusetts, September 11, 201674 kt wind · 6 events
- Damaging Winds in Utah, September 11 to 13, 2016$2,000 · 58 kt wind · 6 events
- Hail and Damaging Wind in Mississippi, September 11, 2016$6,000 · 1 in hail · 4 events
- Damaging Winds and Lightning Strike in South Carolina, September 11, 2016$5,000 · 50 kt wind · 3 events
- Damaging Winds in Connecticut, September 11, 201650 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658441.